Georgia, 2010

Tornado and Hail in Georgia, March 12, 2010

March 12, 2010 · NWS FFC · 14 events in 13 counties and zones

A deep closed upper low was moving southeast from the middle Tennessee Valley into the southeast United States. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep closed upper low was moving southeast from the middle Tennessee Valley into the southeast United States. An associated frontal system and low pressure area was moving from the eastern Gulf coastal region northeastward along the southeastern U.S. seaboard. An unusually warm, moist atmosphere was present across the southeast U.S. in advance of this weather system. Although overall instability was marginal, strong shear was present with this weather system. Bands of showers and thunderstorms tracked across north and central Georgia throughout the day. While most of the storms were non-severe, one storm in northwest Georgia produced a significant downburst. The storm simultaneously produced large hail, which when combined with the downburst winds produced a significant path of damage across Whitfield county. Another storm during the evening spawned a brief EF0 tornado in the central Georgia county of Dooly, with very minimal damage noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 12, 9:50 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 12, 9:50 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 AM EST FRI MAR 12 2010

.UPDATE...
DENSE FOG DISSIPATING LATE THIS MORNING. I HAVE GONE AHEAD AND
CANCELLED THE DENSE FOG ADVISORY. INSTABILITY REMAINS LIMITED ACROSS
THE FORECAST AREA THIS MORNING...BUT SHOULD INCREASE SOME THROUGH
THE DAY WITH LOW AND MID LEVEL WINDS INCREASING TO MODERATE LEVELS. I
WILL NOT BE MAKING ANY SIGNIFICANT CHANGES TO THE CURRENT GRIDS OR
FORECAST PRODUCTS BEYOND A FEW TWEAKS HERE AND THERE TO FIT CURRENT
TRENDS.

&&

.PREV DISCUSSION... /ISSUED 507 AM EST FRI MAR 12 2010/

SHORT TERM /TODAY THROUGH SUNDAY/...

STRONG SYSTEM SPINNING OVER THE CENTRAL PLAINS CURRENTLY HAS A
COLD FRONT EXTENDING SOUTH ACROSS THE MISSISSIPPI RIVER VALLEY.
WEAK CAD RIDGING DOWN THE EASTERN SEABOARD WILL CONTINUE TO BRING
COOL...STABLE FLOW INTO NORTH GEORGIA...WITH WIDESPREAD LOW CLOUDS
AND FOG.

NAM AND GFS HAVING SOME ISSUES...ESPECIALLY THE GFS DEVELOPING A
SURFACE LOW OFF THE COAST ONCE THIS SYSTEM MOVES EAST. NAM AND
ECMWF NOT REALLY BUYING INTO THE GFS SOLUTION. OVERALL...ECMWF
SEEMS MOST CONSISTENT...SO HAVE TRIED TO ADJUST GRIDS AS MUCH AS
POSSIBLE TO LINE UP WITH IT. TEMPERATURES HAVE BEEN PAIN LOOKING
BACK AT THE LAST COUPLE OF NIGHTS...MOSTLY BECAUSE OF THE WEDGE
FRONT. ODDLY ENOUGH MAV (EVEN WITH THE NON-PREFERENCE OF THE GFS
MASS FIELDS) SEEMS TO HAVE DONE A REASONABLE JOB WITH TEMPS. HAVE
TAKEN A BLEND AND ADJUSTED FOR BIASES...AND WILL HOPE FOR THE
BEST!

FIRST CONCERN IS THE FOG FOR THIS MORNING. ISENTROPIC LIFT OVER
THE SOUTHEAST WILL CONTINUE THIS MORNING AHEAD OF THE APPROACHING
COLD FRONT. WIDESPREAD VISIBILITIES BELOW 1/4 MILE ACROSS
NORTHEAST GEORGIA...SO HAVE ISSUED A DENSE FOG ADVISORY. DO NOT
EXPECT A QUICK BURNOFF THIS MORNING AS WINDS WON'T BEGIN PICKING
UP UNTIL LATER THIS MORNING INTO EARLY AFTERNOON AHEAD OF THE
FRONT...SO ADVISORY IS IN PLACE UNTIL 11AM.

NEXT CONCERN...POTENTIAL FOR SEVERE WEATHER. NOT ALL THAT
IMPRESSED AT THIS TIME. SWATH OF CAPE ACROSS ALABAMA THIS MORNING
WILL MOVE EAST WITH THE FRONT. COLD DOME FROM THE CAD WILL KEEP
NORTH AND EAST GEORGIA QUITE STABLE TODAY...AND OF COURSE SHEAR IS
HIGHEST IN THESE AREAS. SOME INSTABILITY CREEPS INTO CENTRAL
GEORGIA ESPECIALLY THIS AFTERNOON...AVERAGING ABOUT 500 J/KG
SBCAPE WITH SIMILAR MLCAPE VALUES. EVEN IN THE MORE STABLE
AIRMASS...ENOUGH SYNOPTIC LIFT MOVING IN TO WARRANT AT LEAST SOME
THUNDER. BEST CHANCE OF SEVERE IS ACROSS CENTRAL GEORGIA WHERE
HIGHEST INSTABILITY BRIEFLY OVERLAPS BETTER SHEAR PARAMETERS. NOT
IMPRESSED WITH THE TORNADO THREAT...BUT OF COURSE ONE CANNOT BE
RULED OUT. THE BIGGER CONCERN IS THE WINDS...STRONG LOW LEVEL JET
WILL CONTINUE AHEAD OF THE FRONT AND SOME OF THOSE STRONGER WINDS
MAY GET MIXED DOWN IN ANY CONVECTION THAT DEVELOPS. THE STRONGEST
PORTION OF THE LLJ LOOKS TO BE IN THE MOUNTAINS AND INTO EASTERN
TENNESSEE...SO AGAIN IT'S POSSIBLE THAT THE PARAMETERS JUST WON'T
LINE UP QUITE PERFECTLY FOR A MORE WIDESPREAD SEVERE WEATHER
EVENT. MAIN LIMITING FACTOR IS DEFINITELY INSTABILITY. SPC HAS
DAY1 SLIGHT RISK OUT ALREADY WITH WIND THE MAIN THREAT...BUT OF
COURSE WITH LAPSE RATES INCREASING HAIL IS A POSSIBILITY AS WELL.
HAVE SEEN REPORTS OF GOLFBALLS IN NORTHEAST MISSISSIPPI/NORTHWEST
ALABAMA AT AFD TIME. THIS CONVECTION WILL MOST LIKELY DECREASE IN
INTENSITY AS IT REACHES OUR MORE STABLE ATMOSPHERE...BUT WILL
STILL NEED WATCHING.

HAVE ALREADY MENTIONED THE STRONG LLJ MOVING INTO PLACE. BECAUSE
OF THIS AND LIKELIHOOD THAT STRONGER WINDS WILL MIX DOWN EVEN IN
NON-CONVECTIVE CELLS...HAVE ISSUED A WIND ADVISORY FOR THE
NORTHEAST MOUNTAINS. WILL HAVE TO KEEP A CLOSE EYE ON THIS...IF
THE LLJ DECREASES IN ALTITUDE OR INCREASES IN SPEED A HIGH WIND
WARNING MAY BE REQUIRED AND WIND ADVISORY MAY NEED TO BE EXPANDED.

OTHER CONCERN...HEAVY RAIN. PERHAPS THIS ONE IS THE BIGGEST
CONCERN. HPC QPF PAINTS A 1" BULLSEYE THIS AFTERNOON (18Z-00Z) OVER
THE MOUNTAINS...WITH ADDITIONAL RAIN BEFORE 18Z AND AFTER 00Z.
WITH THE RAIN OVER THE PAST COUPLE OF DAYS...FEEL IT BEST TO ISSUE
A FLOOD WATCH FOR THE AREAS WITH HIGHEST QPF. WATCH MAY NEED TO BE
EXPANDED SOUTH TO INCLUDE SOME OF THE METRO AREA...IT WON'T TAKE
MUCH MORE RAIN TO PUSH CREEKS BACK UP...AGAIN...BUT FOR NOW WILL
HOLD OFF UNTIL WE CAN GET A BETTER HANDLE ON LOCATION OF HEAVIEST
RAIN.

WELL...AFTER ALL THAT...WE STILL HAVE THE REST OF THE SHORT TERM
TO CONSIDER! THANKFULLY IT SHOULD NOT BE QUITE AS ACTIVE AS TODAY.
UPPER LOW CONTINUES TO SPIN TOWARD THE SOUTHEAST. ECMWF STILL THE
PREFERRED MODEL...JUST A TAD FURTHER NORTH AND WEST WITH THE UPPER
LOW AND NOT QUITE SO AGGRESSIVE WITH THE LOW ALONG THE EAST COAST
(PLUS THE ECMWF HAS THE LOW INLAND VS. THE OFFSHORE GFS SOLUTION).
WILL SEE A CONTINUED CHANCE OF SHOWERS AS THE UPPER LOW MOVES
ACROSS THE SOUTHEAST. WITH INCREASING LAPSE RATES AS THE COLD CORE
MOVES ALOFT...MAY SEE SOME ELEVATED INSTABILITY ON SATURDAY BUT
HAVE LEFT GRIDS AS SHOWERS FOR NOW. SOME INFLUENCE OF THE UPPER
LOW WILL REMAIN OVER NORTH GEORGIA THROUGH THE SHORT-TERM...WITH
COOLER POST-FRONTAL TEMPERATURES EXPECTED OVER THE WEEKEND.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

CONTINUE TO PREFER THE ECMWF FOR THE EXTENDED. GFS MOVES THE UPPER
LOW OFFSHORE A LITTLE FASTER...BUT OVERALL THE TWO AREN'T ALL THAT
DIFFERENT INITIALLY. WILL CONTINUE TO SEE SOME WEAK IMPULSES IN
THE NORTHWEST FLOW MOVE ACROSS THE SOUTHEAST AFFECTING MAINLY
NORTH GEORGIA. SHORTWAVE MOVES THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...BRINGING ANOTHER CHANCE OF SHOWERS AS AN UPPER LOW
CLOSES OFF AND DEEPENS ACROSS THE LOWER MISSISSIPPI VALLEY AND
SOUTHEAST. MORE UNCERTAINTY TOWARD THE END OF THE PERIOD AS GFS
PUSHES THE SYSTEM OFF THE COAST AND BUILDS IN WEAK RIDGING...
WHEREAS ECMWF MUCH SLOWER. HAVE PULLED BACK JUST SLIGHTLY ON MEX
TEMPS BUT TOO MUCH UNCERTAINTY TO FIDDLE AROUND WITH THE GRIDS
MUCH MORE THAN THAT.

TDP

IFR/LIFR CIGS/VSBSY ACROSS NORTH GEORGIA THIS MORNING WILL NOT
CHANGE MUCH UNTIL THE CONVECTION NEARS THE STATE WHICH AT CURRENT
SPEED AND ACCORDING TO BOTH GFS/NAM...CONVECTION SHOULD BE ENTERING
THE WESTERN PART OF THE STATE BETWEEN 15 AND 17Z...REACH THE ATL
AREA AROUND 18Z...AND THE AHN AREA AROUND 20Z. THE CONVECTION WILL
END AFTER THE FROPA WITH WINDS BECOMING SOUTHWEST AND THEN WEST.
THERE COULD BE SOME CLEARING BEHIND THE FRONT THIS EVENING...HOWEVER
AS THE UPPER LOW MOVES INTO ALABAMA AND GEORGIA...A STRATO CU DECK
WILL SPREAD INTO THE STATE BRINGING CIGS AROUND 1500 TO 2500 FT LATE
THIS EVENING AND INTO SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  45  57  39  60 /  80  40  20  20   5
ATLANTA         62  43  55  40  57 /  80  30  30  20   5
BLAIRSVILLE     59  39  50  37  53 /  80  50  30  30  20
CARTERSVILLE    62  40  54  38  57 /  80  30  30  20   5
COLUMBUS        66  44  60  42  58 /  80  20  20  10   5
GAINESVILLE     62  43  56  40  58 /  90  40  30  20   5
MACON           68  44  61  41  61 /  80  30  20  10   5
ROME            61  42  54  40  57 /  80  30  40  30  20
PEACHTREE CITY  63  40  56  38  57 /  80  30  20  20   5
VIDALIA         70  48  63  45  62 /  60  40  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CATOOSA...DADE...DAWSON...FANNIN...GILMER...GORDON...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...PICKENS...TOWNS...
UNION...WHITE.

&&

20
Hazardous weather outlook, Mar 12, 11:21 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 AM EST FRI MAR 12 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1121 AM EST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG COLD FRONT OVER PORTIONS OF ALABAMA WILL MOVE ACROSS
GEORGIA THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED
AHEAD OF THE COLD FRONT...AND SOME OF THESE STORMS COULD BECOME
SEVERE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE SEVERE THUNDERSTORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...MAINLY THROUGH 6
PM THIS EVENING

.OTHER HAZARDS...
STRONG GRADIENT WINDS IN THE NORTHEAST MOUNTAINS COULD PRODUCE
DOWNED TREE LIMBS. FOR MORE INFORMATION ON THE HIGH WINDS...SEE
THE LATEST WIND ADVISORY STATEMENT.

.DISCUSSION...
AS THE COLD FRONT APPROACHES THE STATE...CAPES WILL INCREASE TO
400 - 600 OVER WEST GEORGIA BY EARLY THIS AFTERNOON...AND SPREAD
ACROSS THE STATE INTO EASTERN GEORGIA. AT THE SAME TIME WIND
SHEAR WILL BE INCREASING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE REGION THROUGH THIS AFTERNOON. THE THREAT OF
SEVERE THUNDERSTORMS WILL DIMINISH AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH 6 PM.

In the hours before

Local storm report, Mar 12, 11:04 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 AM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             TYRONE                  33.47N 84.60W
03/12/2010  E0.25 INCH       FAYETTE            GA   PUBLIC

            PEA SIZED HAIL REPORTED IN THE TYRONE AREA.

&&

KFRANTZ
Local storm report, Mar 12, 11:13 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

GRIFFITH
Local storm report, Mar 12, 11:14 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             1 SE PEACHTREE CITY     33.39N 84.57W
03/12/2010  E0.25 INCH       FAYETTE            GA   NWS EMPLOYEE

&&

GRIFFITH
Special weather statement, Mar 12, 11:18 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EST FRI MAR 12 2010

GAZ033-034-044-045-055-121700-
1118 AM EST FRI MAR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN CLAYTON...
DEKALB...GWINNETT AND FULTON COUNTIES UNTIL NOON EST...

AT 1116 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR FOREST PARK...MOVING NORTHEAST AT
40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND WIND
GUSTS TO 35 MPH AS IT MOVES ACROSS NORTHERN CLAYTON...
DEKALB...GWINNETT AND EASTERN FULTON COUNTIES THROUGH NOON EST.
Local storm report, Mar 12, 11:47 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1147 AM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             2 SW HAPEVILLE          33.64N 84.43W
03/12/2010  E0.50 INCH       CLAYTON            GA   OFFICIAL NWS OBS

            ONE QUARTER TO ONE HALF INCH SIZED HAIL REPORTED AT THE
            ATLANTA HARTSFIELD JACKSON INTERNATIONAL AIRPORT.

1132 AM     HAIL             NORTH DRUID HILLS       33.82N 84.33W
03/12/2010  E0.25 INCH       DEKALB             GA   PUBLIC

            PEA SIZED HAIL REPORTED IN THE NORTH DRUID HILLS AREA.

&&

KFRANTZ

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Walker

When
March 12, 12:03 PM EST to 12:16 PM EST
Where
Walker County, 5 mi WNW of La Fayette to Chickamauga
Measured
1 in hail
Reported by
Public
Coordinates
34.728, -85.361

The public observed nickel to quarter-sized hail from between LaFayette and Cooper Heights northeast to near Chickamauga.

Hail, Chattooga

When
March 12, 12:12 PM EST to 12:16 PM EST
Where
Chattooga County, 6 mi WSW of Trion to 3 mi W of Trion
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.497, -85.417

The Chattooga County Emergency Management Director observed nickel-sized hail. There were several other reports of hail received, but no size was given.

Hail, Catoosa

When
March 12, 12:25 PM EST to 12:30 PM EST
Where
Catoosa County, Boynton to 3 mi WNW of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
34.920, -85.180

The public observed penny to quarter-sized hail west of Ringgold.

Thunderstorm Wind, Whitfield

When
March 12, 12:50 PM EST to 12:53 PM EST
Where
Whitfield County, 1.12 mi N of Trickum to 0.2 mi N of Callaway Mill
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
34.796, -85.083

A damage survey conducted by the National Weather Service Forecast office in Peachtree City, Georgia confirmed that extensive damage to trees and property southwest of Tunnel Hill was the result of a thunderstorm downburst with wind gusts estimated to be 70 mph. The wind was also accompanied by 1/4 to 1/2 inch-diameter hail and very heavy rain. The hail lasted up to five minutes at several spots along the path of the downburst and accumulated up to a depth of 12 to 18 inches at some locations. Some of the hail was still on the ground up to 6 hours later. The downburst affected a 3-mile long and 1-mile wide area, beginning near the intersection of Dogwood Valley Road and Houston Valley Road and ending near the intersection of Cottonwood Mill Road and Mount Vernon Road. At least 100 trees were down along the path of the downburst. Two mobile homes suffered extensive damage as a result of the downed trees. Tin roofs were torn off a few barns. Several homes sustained at least minor shingle damage.

Hail, Oconee

When
March 12, 1:48 PM EST to 1:51 PM EST
Where
Oconee County, 4 mi SW of Bogart to Bogart
Measured
0.88 in hail
Reported by
Public
Coordinates
33.909, -83.579

The former Emergency Management Director for Oconee County observed penny to nickel-sized hail southwest of Bogart near the intersection of U.S. Highway 78 and Georgia Highway 53.

Hail, Harris

When
March 12, 2:40 PM EST to 2:46 PM EST
Where
Harris County, 2 mi SW of Ellerslie to Waverly Hall
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
32.609, -84.824

A trained storm spotter observed penny-sized hail near Ellerslie.

Hail, Pulaski

When
March 12, 2:48 PM EST to 3:04 PM EST
Where
Pulaski County, Browndale to 5 mi NE of Hawkinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.300, -83.580

The public observed penny to nickel-sized hail across the north part of the county, especially in the Klondike Road area.

Hail, Crisp

When
March 12, 2:51 PM EST to 2:59 PM EST
Where
Crisp County, Cordele to 4 mi NNE of East Crisp
Measured
0.88 in hail
Reported by
Public
Coordinates
31.970, -83.780

The public observed nickel-sized hail in Cordele and the Crisp County Emergency Management Director observed penny-sized hail near the intersection of U.S. Highway 41 and U.S. Highway 280.

Hail, Houston

When
March 12, 4:11 PM EST to 4:25 PM EST
Where
Houston County, Kathleen to (Wrb)warner Robins A
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.500, -83.600

Amateur radio operators relayed reports of nickel-sized hail, mostly south of Warner Robins.

Heavy Rain, Houston

When
March 12, 4:15 PM EST to 5:15 PM EST
Where
Houston County, Henderson to Bonaire
Reported by
Emergency Manager
Coordinates
32.330, -83.780

The Houston County Emergency Management Director reported that rainfall of 2.0 to 2.5 inches over a 2-hour period had resulted in six to seven inches of water on some roads, particularly in the Bonaire area. Street flooding was observed at the intersection of Georgia Highway 96 and Georgia Highway 247.

Hail, Dade

When
March 12, 4:35 PM EST to 4:50 PM EST
Where
Dade County, 5 mi SSW of Rising Fawn to 4 mi ENE of Rising Fawn
Measured
1 in hail
Reported by
Post Office
Coordinates
34.683, -85.554

Employees at the Rising Fawn Post Office observed nickel to quarter-sized hail for up to 30 minutes.

Tornado, Dooly

When
March 12, 4:48 PM EST to 4:49 PM EST
Where
Dooly County, 2.23 mi SE of Snow Spg to 2.66 mi S of Unadilla
Rating
EF0
Path length
1.53 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.230, -83.750

A damage survey conducted by the National Weather Service in Peachtree City, Georgia confirmed that a very weak and brief EF0 tornado caused minor damage just south of Unadilla. The tornado touched down near the intersection of Taylor Street just west of Interstate-75 and continued approximately one mile east-northeast to a point on the east side of Interstate-75 near the intersection of 3rd District Road and Browns Chapel Road. The maximum path width was determined to be 100 yards wide with maximum winds estimated to be 75 mph. Near the touchdown point of the tornado, a tree fell causing minor damage to the corner of a home. Another nearby home lost a few shingles. As the tornado continued east, it crossed through a horse arena, where some tin roofing was torn from a portion of one row of horse stalls. A large adjacent billboard was blown over on a car. At the end point of the tornado, a tree top was broken out.

Hail, Bleckley

When
March 12, 5:24 PM EST to 5:28 PM EST
Where
Bleckley County, 2 mi SW of Cochran to 1 mi ESE of Cochran
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.359, -83.374

The Bleckley County Emergency Management Director reported penny-sized hail just southwest of Cochran.

Hail, White

When
March 12, 7:30 PM EST to 7:35 PM EST
Where
White County, 1 mi SSW of Sautee to 1 mi S of Sautee
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.667, -83.677

A National Weather Service Cooperative observed reported penny-sized hail from the Sautee area. The hail lasted for up to five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyThe tornado archive for Georgia, 2010Warnings in Georgia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220392, 220391, 220390, 220394, 220395, 220415, 220396, 220414, 220617, 220619, 220128, 220618, 220620, 220716.